Alert archive / Ohio / Flash Flood Warnings in 2024

Flash Flood Warning 10, NWS Cleveland, OH

August 3, 2024Portage County, Ohio

NWS Cleveland, OH issued this flash flood warning at Aug 3, 2024, 12:58 PM EDT for Portage County, Ohio. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2024, 12:58 PM EDT (16:58 UTC)
Expired
Aug 3, 2024, 3:39 PM EDT
In force
3 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

County Portage County, OH

The radar

The Cleveland radar (KCLE), 62 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 2:12 PM EDTFLOODRavenna, OHSome flooding on several streets in Ravenna with a couple of streets closed due to more significant flooding.
Aug 3, 2:30 PM EDTFLASH FLOOD1 W Ravenna, OHWahoo Ditch quickly rose at least several feet, flooding a number of homes and cars in the Bramley Trailer Park and a nearby church. Time estimated.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 92 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2024-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2024-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
842 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

288 
WGUS51 KCLE 031658
FFWCLE
OHC133-032000-
/O.NEW.KCLE.FF.W.0010.240803T1658Z-240803T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
1258 PM EDT Sat Aug 3 2024

The National Weather Service in Cleveland has issued a

* Flash Flood Warning for...
  Central Portage County in northeastern Ohio...

* Until 400 PM EDT.

* At 1258 PM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain in Ravenna. Between 1.5 and 2.5 
  inches of rain have fallen in less than one hour. Additional 
  rainfall amounts of 0.5 to 1.5 inches are possible in the warned 
  area. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ravenna and Edinburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4110 8113 4110 8117 4110 8125 4115 8129
      4120 8131 4120 8123 4120 8121 4115 8116

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Sullivan
2 follow-up statements
618 
WGUS71 KCLE 031810
FFSCLE

Flash Flood Statement
National Weather Service Cleveland OH
210 PM EDT Sat Aug 3 2024

OHC133-032000-
/O.CON.KCLE.FF.W.0010.000000T0000Z-240803T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Portage OH-
210 PM EDT Sat Aug 3 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM EDT THIS 
AFTERNOON FOR CENTRAL PORTAGE COUNTY...

At 210 PM EDT, rainfall rates have diminished significantly in 
Ravenna but several instances of street flooding have been reported 
across the city. Between 2 and 3.5 inches of rain have fallen. 
Additional rainfall amounts up to 0.2 inches are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Ravenna and Edinburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4110 8113 4110 8117 4110 8125 4115 8129
      4120 8131 4120 8123 4120 8121 4115 8116

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Sullivan
723 
WGUS71 KCLE 031939
FFSCLE

Flash Flood Statement
National Weather Service Cleveland OH
339 PM EDT Sat Aug 3 2024

OHC133-031949-
/O.CAN.KCLE.FF.W.0010.000000T0000Z-240803T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Portage OH-
339 PM EDT Sat Aug 3 2024

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL PORTAGE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4110 8113 4110 8117 4110 8125 4115 8129
      4120 8131 4120 8123 4120 8121 4115 8116

$$

Maines

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 10:09 AM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 3, 10:09 AM EDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1009 AM EDT Sat Aug 3 2024

.SYNOPSIS...
Low pressure over Lake Erie will move east today with a weak
front trailing across the area. High pressure will enter the
region for tonight into Sunday. A cold front will enter for
Monday and stall across the area. Low pressure will move east
along this front for Tuesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
A nearly vertically-stacked trough axis at the surface and
aloft extends SW'ward from far-western Lake Ontario to
southwestern OH at time of writing. This trough axis at the
surface and aloft will continue moving SE'ward and reach central
NY to southern WV by the wee hours of Sunday morning. Behind
the trough, a ridge at the surface and aloft builds from the
Upper Midwest and western Great Lakes through Sunday. Scattered
showers and thunderstorms are expected along and ahead of the
trough axis due to low-level convergence/moist ascent along the
trough axis releasing weak to moderate boundary layer CAPE and
self-destructive sunshine this afternoon/early evening (i.e.
convective temperatures being reached or exceeded and thermals
releasing weak to moderate CAPE). Periods of torrential rainfall
are expected as PWAT's remain unusually-high and abundant
low/mid-level moisture persists along/ahead of the trough axis.
Severe thunderstorms are not expected due, in part to weak
effective bulk shear and mid-level lapse rates, respectively.
Shower/thunderstorm potential will end generally from northwest
to southeast the rest of this morning through early evening
given the projected evolution of the weather pattern at the
surface and aloft, and stabilizing subsidence accompanying the
aforementioned ridge. Fair weather is expected CWA-wide later
this evening through Sunday as the ridge continues to affect our
region.

High temperatures this afternoon are expected to be near or
slightly cooler than average roughly along and east of I-71 as
greater cloud cover and periods of rain will limit daytime
heating. This is where highs in the upper 70's to lower 80's are
expected. Clearing farther west is expected to allow late
afternoon highs to reach the mid to upper 80's; near to slightly
above average for early August. Near to slightly above average
(i.e. seasonable) temperatures are expected tonight through
Sunday.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
High pressure will keep dry conditions across the area into Monday
morning. On Monday, a cold front is expected to sag south across
Ohio before briefly stalling. This will provide a focus for
precipitation across areas north of this boundary, so opted to
include chance PoPs north of US224 through Monday night. On Tuesday,
a low pressure system over the Midwest will track southeast across
the Ohio River Valley, allowing for this stalled boundary to again
begin to progress south of the area. This low pressure system will
coincide with enhanced upper level support with the CWA being placed
in the right entrance region of the jet. This set up will allow for
widespread rain, but confidence in any severe weather expected is
rather low at this point as early morning cloud coverage along the
stalled boundary should act to limit instability values Tuesday
afternoon, but will need to continue to monitor. Showers should
quickly diminish from west to east Tuesday night, resulting in dry
conditions by Wednesday morning.

High temperatures on Monday will climb into the mid to upper 80s
before cooling a bit on Tuesday only reaching into the low to mid
80s. Given the positioning of the boundary across the CWA, expect
the cooler temperatures to focused across the northern tier of
counties. Overnight lows on Sunday and Monday will drop into the mid
to upper 60s before cooling Tuesday night into the low 60s behind
the departing low pressure system.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
High pressure will be established across the area for much of the
long term period which will result in primarily dry conditions and
cooler temperatures. The biggest uncertainty with the end of the
forecast period on Friday will be if any showers sneak into the
eastern counties as a tropical low impacts the southeast. Will need
to continue to monitor for that potential, but given current
guidance kept everything dry through Friday. Highs will linger in
the upper 70s through the period with overnight lows falling into
the upper 50s.

&&

.AVIATION /12Z Saturday THROUGH Wednesday/...
Scattered showers with some thunder along with a wide range of
conditions from VFR to LIFR exist across the airspace this
morning with a surface low moving through the region. Scattered
showers with some storms will be possible for the daytime hours
today ahead of the low and its trailing cold front. The back
edge of clouds is entering NW OH behind the cold front and will
signal the end of rain and low ceilings and have conditions
quickly improving at KTOL and KFDY. Elsewhere, have some non-VFR
and rain chances late this morning into the afternoon. With
storms over Lake Erie, have a tempo for KCLE as those will hit
or get very close to the terminal. There will be rain around
KERI but it likely won't drop conditions below VFR. Once the low
and cold front clear the area, conditions will trend to VFR and
then clearing. Winds will be light and generally north to
northwest through the period.

Outlook....Non-VFR possible with showers and thunderstorms
on Tuesday.

&&

.MARINE...
Low pressure over the Ohio Valley will continue to move east this
morning allowing for winds to remain 5-10 knots from the north-
northwest through Sunday. A cold front approaches from the north on
Monday into Monday night before stalling somewhere south of the lake
Monday night. A low pressure will move along this boundary from the
Midwest on Tuesday, departing east by Wednesday. Winds will
gradually shift as the low moves across the region, eventually
resulting in winds from the northeast at 10-15 knots on Tuesday.
Will have to keep an eye on this period for the potential of marine
headlines as nearshore wave heights may climb close to 4 feet with
the onshore flow. This northeast flow will persist through
Friday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...None.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Jaszka/Sefcovic
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...Sefcovic
MARINE...Campbell
Hazardous weather outlook, Aug 3, 6:17 AM EDT, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
617 AM EDT Sat Aug 3 2024

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-041030-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
617 AM EDT Sat Aug 3 2024

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-041030-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
617 AM EDT Sat Aug 3 2024

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 3, 8:18 AM EDT, 4 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
818 AM EDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     Waterspout       7 NW Willowick          41.72N 81.56W
08/03/2024                   LEZ166             OH   Public

            Large waterspout caught on video several
            miles offshore Euclid. Location estimated
            via radar indications of weak rotation with
            a stronger shower.

&&

JS
Local storm report, Aug 3, 8:44 AM EDT, 4 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
844 AM EDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     Waterspout       4 NNW Cleveland         41.56N 81.74W
08/03/2024                   LEZ146             OH   Public

            Photo of a waterspout north of Cleveland
            received via social media. Location
            estimated via radar.

&&

JS
Local storm report, Aug 3, 11:36 AM EDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
1136 AM EDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     Flash Flood      Jackson Twp             40.86N 81.46W
08/03/2024                   Stark              OH   Public

            Pictures and videos received on social media
            show multiple roads flooded in Jackson Twp
            with at least two cars stuck in the waters.

&&

JS
Local storm report, Aug 3, 12:03 PM EDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
1203 PM EDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     Rain             1 NNE Geneva            41.81N 80.94W
08/03/2024  M2.20 Inch       Ashtabula          OH   Trained Spotter

            Rain fell over one hour.

&&

JS
Local storm report, Aug 3, 12:51 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
1251 PM EDT Sat Aug 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Flash Flood      1 WSW North Canton      40.87N 81.42W
08/03/2024                   Stark              OH   Other Federal

            The river gauge along Zimber Ditch at North
            Canton rose from 4 feet at 10:15 AM to 9.8
            feet at 12:30 PM. The gauge reached flood
            stage of 9.5 feet at 12:00 PM.

&&

JS

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:28 PM EDTAreal Flood AdvisoryCLELorain78 min
Aug 3, 6:59 AM EDTSpecial Marine WarningCLE91 min
Aug 3, 8:30 AM EDTSpecial Marine WarningCLE90 min
Aug 3, 10:35 AM EDTAreal Flood AdvisoryCLEStark3 hr
Aug 3, 11:01 AM EDTFlash Flood WarningCLEStark, Summit3 hr
Aug 3, 12:33 PM EDTAreal Flood AdvisoryCLEPortage3 hr
Aug 3, 1:59 PM EDTAreal Flood WarningCLEStark, Summit6 hr

Nearby

Flash Flood Warnings in Ohio, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.